Physical Sexual Side Effects of Medications

User Rating: / 0
PoorBest 

Research into the sexual side effects of prescription and over the counter (OTC) medication is still a relatively new phenomenon. For years drug developers ignored sexual side effects as this was a topic patients and physicians rarely discussed. Now that sex is (somewhat) more out in the open the sexual side effects of prescription and OTC medication is commanding more attention.

Medication can have sexual side effects that change the way our bodies function sexually, the ways we feel sexual, as well as how we think about sex and our sexual moods. The most apparent and commonly talked about side effects are the actual physical changes in our sexual functioning as a result of taking medication. This makes sense since physical changes in the body are most easily observed and documented.

Here is a description of the most common, and some of the lesser known physical sexual side effects of different medications.

Changes in Erectile Function:

The process of getting an erection involves several systems in the body working together, and prescription and OTC medications can impact erections in many ways, including:
  • Erections that are not as firm as they used to be
  • Inability to get erections at all
  • Having erections that won’t go away

Changes in Lubrication:

Vaginal lubrication occurs as a result of both physiological and psychological responses. Lubrication is tied to hormones and desire, and medications can impact lubrication in two ways:
  • Medications decrease vaginal lubrication. This can make penetration painful, as well as possibly increase the chances of bacterial infections, which will in turn make penetration and possibly other kinds of sex play difficult or painful to engage in.
  • Medications increase the amount of lubrication. This wouldn’t necessarily present a problem but the change in lubrication can be stressful if it’s not understood to be a safe side effect of a medication.

Changes in Ejaculation and Ejaculatory Control:

While they are often confused, male ejaculation and orgasm are two separate physiological events. Common ejaculatory changes that have been identified in men may also apply to women who ejaculate (although there is no research on this). Common changes are:
  • Delayed ejaculation.
  • Reduced amount of ejaculate
  • Inability to ejaculate (associated with inability to orgasm)

Changes in the Experience of Orgasm:

Many people don’t have orgasms every time they have sex. For those who either regularly or infrequently experience orgasms, medications may change this experience, including:
  • Taking longer to reach orgasm
  • Orgasms “feel” different, shorter, less intense
  • Inability to have orgasms (called anorgasmia)

There are other physical side effects of prescription and OTC medications that can become sexual side effects. These tend to be less talked about, but are no less distressing for the people experiencing them.

Changes to Our Physical Appearance:

How we look and how we feel about our body and the way we look is intimately tied to our experience of sexuality. When a medication impacts our body or our perception of our body, it has the potential to lead to social isolation or withdrawal from current sexual partners. Different medications may have a variety of physical impacts, including:
  • Weight change, both weight gain and weight loss
  • Changes to the way our skin looks (increased acne, splotchy skin)
  • Changes in the way we smell, our natural body odors

Changes in Sensitivity to Stimulation:

Some medications can change our physical and sensory experience of touch, including sexual touch. Medications can:
  • Decrease sensitivity to touch, requiring more physical stimulation for sexual excitement.
  • Increase sensitivity to touch, making certain kinds of sexual touch unpleasant or even painful.
  • Change our sensitivity to scent. While not often thought of as sexual, our sense of smell is also very tied to our sexuality, and changes in it can impact our overall sense of our sexual self.

Changes in the Experience of Pain:

Experiencing severe pain (either chronically or occasionally) can be one of the greatest obstacles to an enjoyable sex life and overall feelings of sexual health. Medications can have an impact on the way we experience pain, including:
  • Soreness or reduced mobility as a result of muscular or joint pain.
  • Increased or altered experience of nerve pain.

Other Physical Changes:

It is impossible to list all the potential physical impacts of medication on sexuality. Some additional examples are:
  • Certain medications may affect the prostate gland for men, and result in changed sensation and increased pain around the prostate.
  • Many medications increase breast tenderness.
  • Some medications may result in a skin rash that can be painful. This in turn makes the experience of touch painful. When it hurts to have someone touch you the impact on your sexuality can be profound.
 

Banner

Search GeniusAdvice.com